A Yang-Baxter equation for metaplectic ice

Ben Brubaker, Valentin Buciumas, Daniel Bump, Nathan Gray

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


We will give new applications of quantum groups to the study of spherical Whittaker functions on the metaplectic n-fold cover of GL(r, F), where F is a nonarchimedean local field. Earlier Brubaker, Bump, Friedberg, Chinta and Gunnells had shown that theseWhittaker functions can be identified with the partition functions of statistical mechanical systems. They postulated that a Yang-Baxter equation underlies the properties of these Whittaker functions. We confirm this, and identify the corresponding Yang-Baxter equation with that of the quantum affine Lie superalgebra U√ v(gl(1|n)), modified by Drinfeld twisting to introduce Gauss sums. (The deformation parameter v is specialized to the inverse of the residue field cardinality.) For principal series representations of metaplectic groups, the Whittaker models are not unique. The scattering matrix for the standard intertwining operators is vector valued. For a simple reflection, it was computed by Kazhdan and Patterson, who applied it to generalized theta series. We will show that the scattering matrix on the space of Whittaker functions for a simple reflection coincides with the twisted R-matrix of the quantum group U√ v(gl(n)). This is a piece of the twisted R-matrix for U√ v(gl(1|n)), mentioned above. In the appendix (joint with Nathan Gray) we interpret values of spherical Whittaker functions on metaplectic covers of the general linear group over a nonarchimedean local field as partition functions of two different solvable lattice models. We prove the equality of these two partition functions by showing the commutativity of transfer matrices associated to different models via the Yang-Baxter equation.

Original languageEnglish (US)
Pages (from-to)101-148
Number of pages48
JournalCommunications in Number Theory and Physics
Issue number1
StatePublished - 2019

Bibliographical note

Funding Information:
This work was supported by NSF grants DMS-1406238 (Brubaker), DMS-1001079, DMS-1601026 (Bump and Buciumas), the Max Planck Institute for Mathematics in Bonn (Buciumas) and ERC grant AdG 669655 (Buciumas). We thank Gautam Chinta, Solomon Friedberg and Paul Gunnells for their support and encouragement, and David Kazhdan, Daniel Orr and the referee for helpful comments.

Publisher Copyright:
© International Press of Boston, Inc.


Dive into the research topics of 'A Yang-Baxter equation for metaplectic ice'. Together they form a unique fingerprint.

Cite this